Menstrual Migraine (Headache) Attacks Depend on Estrogen (Estradiol) Levels During Cycle
Migraine headaches typically last from 4-72 hours and vary in frequency from daily to fewer than 1 per year. Migraine affects about 15% of the population. Three times as many women as men have migraines.Birth control pills are a common trigger. Women may have migraines at the end of the pill cycle as the estrogen component of the pill is stopped. This is called an estrogen-withdrawal headache.
This is a very common problem. Known as dysmenorrhea, it is often severe enough to cause absences from work or inability to perform other responsibilities. Symptoms include lower abdominal cramping, nausea, vomiting, and headache during menstruation.Two sex hormones play a role in the control of the menstrual cycle: estradiol and progesterone.Estrogens (alternate spelling: oestrogens) are a group of steroid compounds ;usually present at significantly higher levels in women of reproductive age.The three major naturally occurring estrogens in women are estradiol, estriol, and estrone.Estrogens are used as part of some oral contraceptives and also in estrogen replacement therapy of postmenopausal women.
Hormonal changes particularly around the menstrual cycle, the use of birth control pills, the hormonal changes which occur during the first trimester of pregnancy, or the use of exogenous estrogens in the menopause are the most widely known hormonal tr iggers of migraine headaches.
It is likely that the changes in estrogen levels prior to the onset of the menstrual period is responsible for the premenstrual migraine, the most common type of migraine a woman experiences. Almost 70 percent of women report migraine or their most severe headaches within 7-10 days of the beginning of menses. Birth control pills, because they alter estrogen levels, are known to aggravate migraine predisposition, and with their discontinuance, often migraine lessen.
The same is true with the menopause in women who are using interrupted estrogen replacement therapy. When such medication is discontinued, these women frequently witness relief of head pain. And because estrogen levels change drastically within the first trimester of pregnancy, women who are sensitive to hormonal fluctuations may experience headache..
There is a relationship between fluctuations in estrogen levels during the menstrual cycle and the incidence of migraine, according to a new report, which supports the "estrogen withdrawal" hypothesis. The researchers also found that, if timed correctly, transdermal estrogen therapy may prevent these migraines.
Dr. Anne MacGregor from the City of London Migraine Clinic and UK colleagues studied 38 women (average age 43 years) with menstrual migraine and regular menstrual cycles.
The participants kept a daily migraine diary and provided the study team with an early morning urine sample each day.
Over three menstrual cycles, the incidence of migraine peaked on the first full day of bleeding and on the preceding day, which correlated with a drop in estrogen levels. As estrogen levels began to rise, migraine incidence began to decline, the investigators found.
"Although we were not surprised to confirm the hypothesis of estrogen withdrawal as a trigger for migraine," MacGregor said, "we were surprised to find that rising levels of estrogen appeared to offer some protection."
In a second study with the same group of women, MacGregor's team confirmed that treatment with estrogen supplements, around the time the menstrual cycle begins, can reduce the severity and duration of menstrual migraine attacks.
During six menstrual cycles, the women began treatment with an estrogen gel or placebo 10 days after day 1 of peak fertility and continued daily through the second full day of bleeding.
Estrogen gel was associated with a 22-percent reduction in migraine days, the team reports. Migraine attacks were also less severe and less likely to be associated with nausea.
However, in the 5 days after estradiol was discontinued, migraine incidence increased by 40 percent, consistent with a delayed estrogen withdrawal.
"As a result of the study, we've learnt that estrogen supplements are effective and if we continue them for several days into the next cycle, we can avoid the problem of deferring attacks," MacGregor told Reuters Health. "We now routinely recommend this as a strategy for our patients with menstrual migraine."